Friday September 30th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Long term effects of methadone on the body (INFOGRAPHIC)

Long term effects of methadone on the body (INFOGRAPHIC)

Embed this infographic to your website

How does methadone work?

Methadone, an opiate analgesic medication, works in the brain to change how the body feels and reacts to pain. Because of this property, methadone is usually prescribed to people who suffer from chronic and strong pain. Its other use may be even more well know: for the treatment of opioid addicted individuals during withdrawal or as a maintenance therapy.

Consequences of methadone abuse on the body

Many patient’s lives have been changed or became functional again thanks to methadone therapy. The efficacy of methadone has been well documented. However, because it is an opiate, many people abuse it to get high and feel relaxed. The risks and dangers are increased when methadone is taken illegally or purchased on the streets. Here are the possible side-effects from taking methadone without being prescribed, more than prescribed or more frequently:

  • coma (in case of overdose)
  • constipation
  • death (in case of overdose)
  • difficulty urinating
  • headaches
  • low blood pressure
  • nausea
  • respiratory depression
  • sexual dysfunction
  • skin problems
  • sleep irregularities
  • sweating
  • vomiting
  • weight gain

Are methadone’s effects on the body reversible?

As mentioned above, street methadone is very dangerous. Firstly because it can be a concentrated amount that is more potent that what is expected, and not only do high doses bring adverse effects, but they can cause permanent damages, coma or death as a result of extreme respiratory depression.

Moreover, if high doses of methadone are used for a prolonged period of time and are taken chronically, the damage caused to the kidneys, heart, brain, and lungs can be permanent.

Adverse effect of methadone on the body questions

If you or someone you love are abusing methadone, suddenly stopping will take you through withdrawal. You need to keep in mind that a thorough detox is important before a person can start a drug rehab program. If you have any questions about the long term effects of methadone addiction treatment, feel free to post them in the comments section below and we’ll gladly reply to all legitimate inquiries.

Leave a Reply

13 Responses to “Long term effects of methadone on the body (INFOGRAPHIC)
Debbie
6:41 pm February 16th, 2016

My brother is 40 years old and has been on methadone for 9 years. He weighs over 350 lbs and is going through abrupt detox. How long should it take for his system to get rid of the drug and is there any herbal relief I can get for him while he is going through this hell??? He is aware of the risks, however, since my mother passed away, he no longer can afford the treatment doses from the clinic!!! Help!!!

Lydia @ Addiction Blog
3:54 pm February 19th, 2016

Hi, Debbie. I’m really sorry for your loss… I suggest you call the helpline displayed on our site, and contact our trusted treatment providers.

Shelly
8:59 pm July 15th, 2016

I’m on 30 milligrams of methadone for about 4 months. Started detoxing 2milligrams every 2 weeks.on 26 milligrams now. I want off as quickly as possible, and without much withdraw,for I get anxiety easily.how should I do this detox properly?thank you.Desperate Shelly

ush
5:48 am July 25th, 2016

am so sorry for u debbie,i live in mauritius,i have been on methadone for almost 4 years.and i had various other health problems as well.it is free in my country but the new government is planning to eradicate it.it has really affected my life in the sense that i no longer take heroin no longer have to go to work for that.but im so ill.i cough blood i have ulcer…my mother already treats me badly so i dnt eat,,and now + this therapy,,,i feel sick and low and my feet r swollen holding water,my heart is diseased,sometimes i wish i had died of a drug overdose instead of coming on methadone coz i did everything right but did not get a stable someone in my life,and am nothaving my menses..

Lydia @ Addiction Blog
6:07 pm July 26th, 2016

Hi Shelly. I suggest you speak with your doctor to help you create an individualized tapering schedule. Also, consult with a pharmacist to recommend some over-the-counter medication that can ease withdrawal symptoms.

carmen
6:15 am July 28th, 2016

My 50 year old daughter died on Xmas day 2015. The coroner could not determine the cause of death and an autopsy was performed. The result was determined to be accidental cocaine overdose. The report states that the amount of cocaine in her system was 110ng/ml. The amount of methadone in her system was 1200 ng/ml. which to me is an obvious overdose of methadone. My daughter was on a methadone program since 1988. They raised her mg. at will. She was on 180 mg when she died.. She never used illegal methadone . i begged her to make them wean her off . I believe she was given meth too long. her dose was so high she was like avegetable.. I had to take care of her like she was an invalid. Why would a coroner say cocaine was the cause of death when such a large amount of methadone was in her system. She was on the program 28 years off and on. Is that normal?

jen
5:12 pm August 5th, 2016

ive been on methadone for 16 years and have never relapsed on pain pills. i consider myself a life-er. i have no desire to stop. ive heard of a treatment that they put you to sleep strip all methadone from your system and when you wake up your clean and dont want it anymore. how does that cover thye mental addiction? that is my problem with all systems of getting clean due to the shear horrific things my brain has been thru which cause my addiction to start with. self medicating

Lydia @ Addiction Blog
1:07 pm August 10th, 2016

Hi Carmen. I’m really sorry for your loss… May your heart and soul find peace and comfort. I’d suggest that you speak with a toxicologist or another medical professional about your concerns. We’re not able to provide you with a qualified response.

5:19 pm August 22nd, 2016

Hi Jen. I believe you’ve heard of quick detox processes that are performed under strict medical care. They are not recommended unless you need to be immediately taken off methadone for some reason. Otherwise, tapering off and slowly lowering your tolerance is always the recommended way to do it. Regarding the part that you juts wake up and no longer have the substance in your system – that is true. However, the part about not needing/wanting it anymore is far from real. Just because your body is clean from all traces of methadone, it doesn’t mean your brain hasn’t gotten used to the presence of it. That is why people who use opiates for a long time experience cravings even when they haven’t taken any for months.

My suggestion is that you speak with a doctor, get a tapering plan in place and follow it, be prepared with over-the-counter medications and other remedies for when symptoms start to appear. Of course, you can keep in touch with your doctor and seek any additional medical help should the need arise. I also suggest you get a psychologist’s or a counselor’s help and support.

Tina
6:16 pm August 23rd, 2016

I’m decreasing from methadone down to55mgs.want to switch to suboxone or subutex how far down do u have to come f own?

1:16 pm August 24th, 2016

Hi Tina. I suggest it’s best to consult your doctor about the tapering dose and switching time.

lisa
6:33 pm September 2nd, 2016

Hi. I was a heroin addict for two years then went on subutex and did really well. Unfortunately I got on it again and have been on a methadone programme for 3 years. How long would it take to feel normal and have the methadone out of my system? I’m on 40 ml a day and want to get off it. Is it dangerous to just stop?

Lydia @ Addiction Blog
12:35 pm September 9th, 2016

Hi Lisa. I suggest that you speak with your doctor to help you plan an individualized tapering schedule.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED